Format

Send to

Choose Destination
Drug Saf. 2008;31(3):199-215.

Drug-induced taste disorders.

Author information

1
Smell and Taste Center, University of Pennsylvania School of Medicine, Philadelphia, Pennsylvania, USA. doty@mail.med.upenn.edu

Abstract

Numerous drugs have the potential to adversely influence a patient's sense of taste, either by decreasing function or producing perceptual distortions or phantom tastes. In some cases, such adverse effects are long lasting and cannot be quickly reversed by drug cessation. In a number of cases, taste-related adverse effects significantly alter the patient's quality of life, dietary choices, emotional state and compliance with medication regimens. In this review, we describe common drug-related taste disturbances and review the major classes of medications associated with them, including antihypertensives, antimicrobials and antidepressants. We point out that there is a dearth of scientific information related to this problem, limiting our understanding of the true nature, incidence and prevalence of drug-related chemosensory disturbances. The limited data available suggest that large differences exist among individuals in terms of their susceptibility to taste-related adverse effects, and that sex, age, body mass and genetic variations in taste sensitivity are likely involved. Aside from altering drug usage, management strategies for patients with taste-related adverse effects are sorely needed. Unfortunately, stopping a medication is not always an easy option, particularly when one is dealing with life-threatening conditions such as seizures, cancer, infection, diabetes mellitus and uncontrolled hypertension. Hopefully, the information contained in this review will sensitize physicians, researchers and drug manufacturers to this problem and will result in much more research on this pressing topic.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center